RANGOON — An investigation by Burma’s Ministry of Health is ongoing into the cause of three newborns’ deaths after they received hepatitis B vaccines last week at Bago General Hospital.
The probe is focusing on two vaccines, Engerix B and Hepavax B, according to a statement from the Health Ministry on Monday, both of which are recognized by the World Health Organization (WHO).
The Health Ministry issued a separate statement last week saying a total of 28 infants were administered hepatitis B vaccines at Bago General Hospital between March 4 and 7, and that by last week, three newborns had died after suffering from symptoms of blood poisoning.
The rest of the vaccinated infants were monitored and admitted to Yankin Children Hospital’s intensive care unit and Bago General Hospital after suffering respiratory distress, fits and other adverse reactions. Blood samples of the infants were sent to Rangoon’s national laboratory, the ministry’s Monday statement reads.
“Blood tests of the infants proved that there were bacteria in the bloodstream of the infants, which resulted in blood poisoning,” the Health Ministry said in the statement.
“An investigation is being undertaken to determine whether the reactions are associated with the hepatitis B vaccines.”
According to the Health Ministry, a field investigation team led by the Department of Medical Services, Department of Public Health, Food and Drugs Administration (FDA) and physicians from the children’s department of Rangoon’s Medical University No. 2 found that the vaccines were purchased from a private pharmacy and not administered as part of Burma’s nationwide inoculation program.
Director General Dr. Than Htut from the FDA said at a press conference held by Health Ministry on Friday that health officials are now analyzing whether the vaccines played a role in the three infants’ deaths, despite their WHO recognition.
A report in state-owned newspapers released on Saturday quoted him saying that during the investigation period, all the vaccines would be pulled from pharmacies’ shelves.
“Pharmaceutical companies, the WHO and international health organizations will be notified [if laboratory results confirm a link],” he said in the report.